Medication Safety Articles

 

Our organization received a report from the Food and Drug Administration (FDA) about a mix-up involving a vaginal ring. The mix-up involved two medications that can both be delivered by a vaginal ring. The medication prescribed was NuvaRing (etonogestrel/ethinyl estradiol) but the doctor actually intended to prescribe Estring (estradiol). Vaginal rings release medicine over an extended period of time by inserting a plastic ring shaped device into the vagina (see photo).

Families take medications and vitamins to feel well and to stay well. But did you know that more than 60,000 young children end up in emergency rooms every year because they get into medicines when their parent or caregiver isn’t looking?

With millions of Americans suffering from diabetes, there has been tremendous growth in the use of insulin. For convenience, many insulin dependent diabetics carry their insulin in a prefilled syringe available from drug manufacturers. The device is called an insulin pen because it looks similar to a writing pen and can be carried in your pocket. An insulin pen is designed to give multiple injections of insulin after changing the single use attachable needle.

Patients who keep an EpiPen on hand in case of a severe allergic attack need to know about a potentially dangerous mix-up between the actual pen and a similar looking training pen.

An American man who took Dilacor XR (diltiazem extended-release) ran out of medicine while traveling to Serbia. A Serbian pharmacist refilled the prescription with a brand name medicine called Dilacor. But in Serbia, Dilacor is the brand name for digoxin, a totally different medicine than diltiazem.

Several mix-ups between the medications INVEGA (paliperidone), which is used to treat schizophrenia, and INTUNIV (guanFACINE), used to treat attention deficit hyperactivity disorder (ADHD) have been reported to us.

Recently we wrote about the tragic death of a 2-year-old child due to an accidental overdose of fentanyl after putting a used patch in his mouth. This was not the first time we wrote about a young child unintentionally gaining access to a powerful medicine. For this reason, we have often emphasized the importance of keeping all medicines up and away and out of reach of young children. But what about older children and teenagers?

Many people are aware that prescription pills, tablets and capsules have unique letters and numbers on them used for pill identification. With each new prescription, it’s important to check the pill identification to ensure you have the correct medicine. Most people only complete this safety check when they first get a new prescription. However, every time you take a pill, you should make sure it is correct.

Our colleagues at SafeMedicationUse.ca received a report from a consumer who was given two medicines that are known to interact with each other. This type of problem is known as a drug interaction. A drug interaction occurs when the actions of one medicine affect the actions of another medicine.

Swallowing unintended objects and substances is a pretty common problem among sick patients. For example, patients recovering from anesthesia in a hospital or receiving other sedating medications may not be thinking clearly. These patients may rely more on instinct and grab what they believe has been left for them by their caregivers. However, even patients with a clear mind may simply trust that anything a nurse or physician leaves at the bedside is “safe” or “ready to use.”

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work